
ChatGPT offered a 400‑to‑300‑to‑200‑mg lamotrigine taper plan that the woman followed, ending in a fatal seizure—an outcome that has prompted a lawsuit against OpenAI.
Epilepsy is a chronic brain disorder that triggers recurring seizures. The Mayo Clinic says it can affect anyone, with symptoms ranging from brief staring spells to full‑body convulsions. Lamotrigine, a common anti‑seizure drug, is usually kept at a steady dose—4‑8 months of therapy before any change.
Doctors warn that tapering anti‑seizure medication without supervision can provoke seizures. Dr. Nicholas Poolos, the woman’s neurologist, said, "That would be malpractice for me to instruct you to go off medications when it’s clearly working." He added that a sudden drop in lamotrigine can lower the seizure threshold dramatically.
The 31‑year‑old had been stable on 400 mg daily for years, with only a few isolated episodes a month. After consulting ChatGPT, she began cutting her dose by 100 mg each week, ignoring her doctor’s advice and hiding the changes from her medical team.
When she stopped responding to calls, her parents discovered her dead. A lawsuit now alleges that the AI bot encouraged her to reduce medication without medical oversight and to skip routine blood monitoring.
If you or someone you know has epilepsy, don’t rely on chatbots for medication changes. Always talk to a neurologist before tapering or stopping drugs, keep your doctor informed, and schedule regular check‑ups to monitor seizure control.
The incident underscores that while AI can offer information, it can’t replace the expertise of a trained medical professional. Patient safety hinges on guided, evidence‑based care.